Alert archive / Tennessee / Tornado Warnings in 2024
Tornado Warning 1, NWS Huntsville, AL
NWS Huntsville, AL issued this tornado warning at Mar 15, 2024, 4:39 AM CDT for Franklin County, Tennessee. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 15, 2024, 4:39 AM CDT (09:39 UTC)
- Expired
- Mar 15, 2024, 5:15 AM CDT
- In force
- 36 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Franklin County, TN
The radar
The Northeast Alabama radar (KHTX), 25 km from the middle of the area, began a volume at 09:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 9.7 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 606 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 1679 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Mar 15, 3:51 AM CDT, 48 minutes earlier.
Area forecast discussion, Mar 15, 3:51 AM CDT, 48 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 351 AM CDT Fri Mar 15 2024 ...New NEAR TERM, SHORT TERM, LONG TERM... .NEAR TERM... (Today) Issued at 351 AM CDT Fri Mar 15 2024 This evening into the early hours of Saturday morning, strong to severe thunderstorms, which accompanied a passing upper level system have moved north and east of the area. These storms (from reports we have received) produced up to quarter sized hail and rainfall amounts of around an inch across parts of the area. A brief break in the action has come to an end, as another area of more numerous showers and thunderstorms near from the NW. This line, creeping to the ESE was moving over parts of far NW Alabama as of this writing. A somewhat more stabilized lower atmosphere after the earlier activity, should help temper an overall severe potential in comparison to the earlier storms. We still cannot rule out a few strong to severe storms early this morning, as the line traverses the Tennessee Valley. The main threat will be locally heavy rainfall. Additional new rainfall totals range from over an inch to near 2.5 inches (heavier amounts west and lighter amounts east). The higher amounts of rain falling in areas that have received good dose earlier could have ponding of water and a small risk for flash flooding. Shower coverage should taper off from NW-SE during the mid and late morning. This afternoon, depending upon how much sun breaks through could result in redevelopment of more showers and possible storms. This occurring looks unlikely at this time. Otherwise, a slightly cooler day with highs in the mid to upper 60s - definitely cooler than the lower 80s most of the area experienced on Thursday. && .SHORT TERM... (Tonight through Monday) Issued at 351 AM CDT Fri Mar 15 2024 Late in the afternoon and this evening, a cold front should sweep in NW-SE manner across the area. The passage of this front should end rain chances in a similar manner in the early evening, as drier air filters in. Temperatures will take a turn downward, cooling into the mid 40s to around 50 by daybreak Saturday. Under decreasing clouds, more seasonably mild conditions with highs in the mid 60s. A disturbance riding along the front that moved to our south this morning, which will become stationary to our south will bring an increase in clouds, and lower end rain chances on Sunday. The best rain chances will occur near and south of the Tennessee River. Highs to start the new week should warm into lower 60s. These showers will come to an end Sun evening, as yet a strong cold front drives southward across the area. This front will bring colder air to the area, with lows tumbling into the mid/upper 30s. Under mostly sunny skies, highs on Monday will only rise to around 50. Monday is also the first day of astronomical spring, which begins late in the evening. && .LONG TERM... (Monday night through Thursday) Issued at 351 AM CDT Fri Mar 15 2024 The impact of the airmass change will be really felt Mon night, was lows chilling into the low/mid 20s. Given that our growing season is starting, more frost and/or freeze warnings will likely be needed early next week. Highs on Tuesday under sunny skies will again be chilly, in the mid to upper 50s. Not as cold Tue night with lows in the mid/upper 30s. Highs on Wednesday should warm back into the mid 60s. Another weak system nearing from the west will bring more clouds and lower end chances of showers on Thursday. Highs then should range in the mid/upper 60s. && .AVIATION... (06Z TAFS) Issued at 1259 AM CDT Fri Mar 15 2024 An initial round of convection related to a warm front will continue to progress northeastward and away from the terminals early in the TAF period, leaving a bkn layer of MVFR stratus and lgt SSE flow in its wake. However, a slow-moving outflow boundary and band of heavy TSRA will sag southeastward during the early morning hours, reaching MSL/09Z and HSV/10Z. Prevailing cig/vsby conds will quickly fall into the IFR range (if not lower) as this line drifts slowly southeastward, with the most significant impacts (and potential for AWW issuance) coming from 9-13Z/MSL and 10-14Z/HSV. Light-moderate rain and embedded TSRA will occur for several hours (thru 20Z) in the wake of the outflow boundary, accompanied by persistent low cigs/vsby. As the coverage of precip decreases arnd 20Z, both vsby and cig conds will begin to improve. However, a low stratus layer will remain intact thru the end of the period, even in the wake of a frontal wind shift to NW arnd 00Z. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...None. TN...None. && NEAR TERM...RSB SHORT TERM....RSB LONG TERM....RSB AVIATION...70
In the hours before
Local storm report, Mar 14, 11:27 PM CDT, 5 hours 12 minutes before
Preliminary Local Storm Report
National Weather Service Huntsville AL
1127 PM CDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 PM Hail Russellville 34.51N 87.73W
03/14/2024 E1.00 inch Franklin AL Public
&&Special weather statement, Mar 14, 11:36 PM CDT, 5 hours 3 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1136 PM CDT Thu Mar 14 2024
ALZ006-009-TNZ096-097-150500-
Madison AL-Jackson AL-Franklin TN-Lincoln TN-
1136 PM CDT Thu Mar 14 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN JACKSON...
NORTHEASTERN MADISON...SOUTHEASTERN LINCOLN AND SOUTHWESTERN FRANKLIN
COUNTIES THROUGH MIDNIGHT CDT...
At 1136 PM CDT, Doppler radar was tracking a strong thunderstorm near
New Market, or 8 miles east of Moores Mill, moving northeast at 40
mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Moores Mill, Huntland, New Market, Tims Ford Lake, Lexie Crossroads,
Princeton, Plevna, Harmony, Jericho, and Elora.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3522 8626 3507 8598 3472 8633 3483 8651
TIME...MOT...LOC 0436Z 213DEG 33KT 3485 8637
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
RSBSpecial weather statement, Mar 15, 12:01 AM CDT, 4 hours 38 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1201 AM CDT Fri Mar 15 2024
TNZ076-096-097-150530-
Franklin TN-Moore TN-Lincoln TN-
1201 AM CDT Fri Mar 15 2024
...A STRONG THUNDERSTORM WILL IMPACT MOORE...NORTHEASTERN LINCOLN AND
NORTHWESTERN FRANKLIN COUNTIES THROUGH 1230 AM CDT...
At 1201 AM CDT, Doppler radar was tracking a strong thunderstorm near
Petersburg, or 9 miles north of Fayetteville, moving northeast at 25
mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Fayetteville, Lynchburg, Estill Springs, Tims Ford Lake, Mulberry,
Chestnut Ridge, Howell, Belleville, Lois, and Mimosa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3539 8628 3538 8625 3537 8627 3534 8624
3535 8622 3528 8613 3515 8664 3529 8670
3533 8660 3537 8659 3535 8654 3536 8649
3533 8646 3532 8642 3535 8641 3536 8633
3540 8629
TIME...MOT...LOC 0501Z 246DEG 23KT 3528 8659
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
RSBSpecial weather statement, Mar 15, 12:15 AM CDT, 4 hours 24 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1215 AM CDT Fri Mar 15 2024
ALZ006-009-TNZ097-150600-
Madison AL-Jackson AL-Franklin TN-
1215 AM CDT Fri Mar 15 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN JACKSON...
NORTHEASTERN MADISON AND SOUTHERN FRANKLIN COUNTIES THROUGH 100 AM
CDT...
At 1215 AM CDT, Doppler radar was tracking a strong thunderstorm over
Moores Mill, moving east at 35 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Northern Huntsville, Moores Mill, Meridianville, Hazel Green,
Skyline, New Market, Alabama A And M University, Hytop, Bass, and
Maysville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3489 8587 3472 8653 3490 8661 3499 8637
3499 8632 3501 8632 3514 8599
TIME...MOT...LOC 0515Z 248DEG 31KT 3484 8649
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
RSBLocal storm report, Mar 15, 2:17 AM CDT, 2 hours 22 minutes before
Preliminary Local Storm Report
National Weather Service Huntsville AL
217 AM CDT Fri Mar 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM Tstm Wnd Dmg 3 SSE Red Bay 34.40N 88.12W
03/14/2024 Franklin AL Emergency Mngr
Tree down on power lines. Time estimated
from radar.
&&Special weather statement, Mar 15, 4:02 AM CDT, 37 minutes before
Special Weather Statement
National Weather Service Huntsville AL
402 AM CDT Fri Mar 15 2024
ALZ001>007-009-150945-
Lawrence AL-Madison AL-Morgan AL-Lauderdale AL-Franklin AL-
Limestone AL-Colbert AL-Jackson AL-
402 AM CDT Fri Mar 15 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN JACKSON...NORTHERN
MADISON...LIMESTONE...EASTERN LAUDERDALE...COLBERT...FRANKLIN...
NORTHWESTERN MORGAN AND LAWRENCE COUNTIES THROUGH 445 AM CDT...
At 402 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles west of Ardmore to near Belmont.
Movement was east at 40 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Huntsville, Decatur, Madison, Florence, Athens, Muscle Shoals,
Russellville, Sheffield, Tuscumbia, and Moulton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3460 8814 3500 8735 3499 8613 3430 8728
3432 8817
TIME...MOT...LOC 0902Z 282DEG 36KT 3496 8708 3450 8814
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
30The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 14, 7:02 PM CDT | Special Weather Statement | HUN | Franklin | 43 min |
| Mar 14, 7:07 PM CDT | Severe Thunderstorm Warning | HUN | Franklin | 23 min |
| Mar 14, 7:28 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin | 32 min |
| Mar 14, 7:49 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale | 26 min |
| Mar 14, 8:14 PM CDT | Special Weather Statement | HUN | Lauderdale | 46 min |
| Mar 14, 8:29 PM CDT | Special Weather Statement | HUN | Franklin | 46 min |
| Mar 14, 9:00 PM CDT | Special Weather Statement | HUN | Colbert | 30 min |
| Mar 14, 9:21 PM CDT | Special Weather Statement | HUN | Madison | 24 min |
| Mar 14, 9:31 PM CDT | Special Weather Statement | HUN | Lauderdale | 44 min |
| Mar 14, 9:38 PM CDT | Severe Thunderstorm Warning | HUN | Lauderdale | 37 min |
| Mar 14, 10:00 PM CDT | Special Weather Statement | HUN | Franklin, Lawrence | 45 min |
| Mar 14, 10:10 PM CDT | Special Weather Statement | HUN | Limestone | 35 min |
| Mar 14, 10:19 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin, Lawrence | 26 min |
| Mar 14, 10:43 PM CDT | Severe Thunderstorm Warning | HUN | Madison | 32 min |
| Mar 14, 10:44 PM CDT | Severe Thunderstorm Warning | HUN | Lawrence, Morgan | 31 min |
| Mar 14, 10:47 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Lawrence | 28 min |
| Mar 14, 11:14 PM CDT | Severe Thunderstorm Warning | HUN | Lawrence, Limestone, Morgan | 31 min |
| Mar 14, 11:15 PM CDT | Severe Thunderstorm Warning | HUN | Lawrence, Limestone | 16 min |
| Mar 14, 11:23 PM CDT | Special Weather Statement | HUN | Madison | 37 min |
| Mar 14, 11:39 PM CDT | Severe Thunderstorm Warning | HUN | Limestone, Madison, Morgan | 36 min |
| Mar 14, 11:51 PM CDT | Severe Thunderstorm Warning | HUN | Jackson, Madison | 24 min |
| Mar 15, 12:34 AM CDT | Severe Thunderstorm Warning | HUN | Jackson, Madison | 26 min |
| Mar 15, 12:59 AM CDT | Severe Thunderstorm Warning | HUN | Jackson | 16 min |
| Mar 15, 1:15 AM CDT | Severe Thunderstorm Warning | HUN | Jackson | 30 min |
| Mar 15, 4:02 AM CDT | Special Weather Statement | HUN | Colbert, Franklin, Lawrence, Limestone, Madison | 43 min |
| Mar 15, 4:45 AM CDT | Special Weather Statement | HUN | Lawrence, Limestone, Madison, Morgan | 45 min |
| Mar 15, 5:31 AM CDT | Special Weather Statement | HUN | Cullman, Jackson, Madison, Marshall, Morgan | 44 min |
| Mar 15, 5:53 AM CDT | Tornado Warning | HUN | Jackson | 21 min |
| Mar 15, 6:07 AM CDT | Severe Thunderstorm Warning | HUN | Cullman, DeKalb, Jackson, Madison, Marshall, Morgan | 53 min |
| Mar 15, 6:52 AM CDT | Tornado Warning | HUN | DeKalb | 23 min |
| Mar 15, 6:59 AM CDT | Severe Thunderstorm Warning | HUN | DeKalb | 31 min |
| Mar 15, 7:32 AM CDT | Areal Flood Warning | HUN | Madison | 15 hr |
| Mar 15, 8:51 AM CDT | River Flood Warning | HUN | Madison | 25 hr |
| Mar 15, 8:57 AM CDT | River Flood Warning | HUN | Jackson, Madison, Marshall | 14 hr |
| Mar 14, 11:12 PM CDT | Special Weather Statement | HUN | Franklin | 48 min |
| Mar 14, 11:29 PM CDT | Severe Thunderstorm Warning | HUN | Lincoln, Moore | 31 min |
| Mar 14, 11:36 PM CDT | Special Weather Statement | HUN | Franklin | 24 min |
| Mar 15, 12:01 AM CDT | Special Weather Statement | HUN | Moore | 29 min |
| Mar 15, 12:15 AM CDT | Special Weather Statement | HUN | Franklin | 45 min |
| Mar 15, 4:35 AM CDT | Severe Thunderstorm Warning | HUN | Franklin, Moore | 25 min |
Nearby
Tornado Warnings in Tennessee, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.